I had a ruptured L5-S1 in 1998. A Laminectomy was done and had to be followed by a fusion in 2003.By then I did not have a disc.I had an anterior cevical fusion of C5-C6, C6-C7 7 months ago for CSM. I returned to work in 8 week. I am an RN. By the week 10th the symptoms prior to the surgery returned with a severe spasm in the right shoulder and pain in right heel when walking. The burning of the feet and legs pain thet I already had form the Lumbar fusion is worst. I did not have PT until I complainted to the surgeon and he ordered for strengh which only helped a little but did not help with the pain. Then my PCP sent me to pain management. Triger points did not work. Gabapentin was increased to 300mg every 8 hrs and noted some improvement.I am also on Robaxin 750mg prn daily and Vicodin 5/325mg q12 hrs.prn. Recently I was diagnosed with a Major Depressive Disorder due to the pain (Prozac 40mg daily and Clonazepam 0.5mg @HS)
What recommendations can you give me.
Thank you. Mercedes
Thanks for using the forum. I am happy to address your questions, and my answer will be based on the information you provided here. Please make sure you recognize that this forum is for educational purposes only, and it does not substitute for a formal office visit with your doctor.
Without the ability to obtain a detailed history and to perform a physical exam, I cannot tell you what the cause of your symptoms is. I will provide some information that I hope will be useful.
It seems that you have had multiple problems with your spine requiring multiple surgical procedures. Regarding the pain and symptoms that you have, I am not sure if they are associated with your already preexisting spine degenerative problems, post-surgical pain, or other condition.
Many times patients have more than one process causing a problem, and it is not uncommon that we see patients having persistent symptoms after a surgery, and what happens is that the initial problem was resolved with surgery, but there was something else that was diagnosed afterwards causing symptoms as well. For example, the burning pain in the feet could be from neuropathy associated with other causes, and not specifically associated with your spine problems. A Peripheral neuropathy manifests as sensory deficits with pain, burning, tingling and numbness in the distribution of the affected nerves, and if it is a symmetric peripheral neuropathy, usually presents in a "stocking distribution". The important issue with neuropathies is that if the symptoms are actually associated with a neuropathy, the cause should be investigated and addressed, as well as the symptoms. Many times the cause is not found, and the treatment is symptomatic.
Certainly the other problems that you have are not helping, and they may make your pain worse. Other condition that is present in higher prevalence in patients with depression, and with pain in multiple regions is fibromyalgia. However this should be diagnosed if other causes can be excluded, for example if it is certain that no other spine problem is causing your current symptoms, or if neuropathy is not the cause.
As I said, without the ability to obtain a direct detailed history and a good physical examination I cannot tell you what the cause of your problems is. I think that the chronic use of narcotic medications like Vicodin is not going to help you, and the most important issue now is to investigate the cause of your symptoms, if other than the spine issues.
I think you should see a neurologist in order to determine if there is any other cause for your symptoms, and to consider treatment of this. Also you should discuss with your physician the possibility of increasing Gabapentin, which can be further increased if no side effects.
I hope this information is useful. Good luck.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.